Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2002, 7:30 PM CDT for Upton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2002, 7:30 PM CDT (00:30 UTC)
- Expired
- Apr 29, 2002, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2371 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 2361 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 300030 SVRMAF TXC461-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 PM CDT MON APR 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UPTON COUNTY IN WEST TEXAS * UNTIL 815 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MCCAMEY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...RANKIN LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3112 10229 3110 10179 3165 10178 3165 10229 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:47 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 29, 2:47 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT MON APR 29 2002 DRYLINE IS PUSHING EAST THIS AFTERNOON AND AS OF 19Z WAS LOCATED JUST EAST OF KMAF TO KFST. LATEST VIS SATELLITE SHOWING DEVELOPING CU JUST ACROSS THE BORDER IN MEXICO WITH A LITTLE DEVELOPMENT ALSO NOTED OVER THE DAVIS MOUNTAINS. 12Z UPPER AIR DATA DID SHOW THE WARMEST 700MB AND 500MB TEMPS FROM KDRT TO KMAF. THIS SHOULD LIMIT THE DEVELOPMENT OF ABOVE MENTIONED CU THIS AFTERNOON. HOT AND DRY WEATHER WILL PERSIST THROUGH MID-WEEK AS 850MB TEMPS PROGGED TO REACH NEAR 30C ACROSS MUCH OF THE AREA TOMORROW. SUBTROPICAL CIRRUS MAY HAMPER HEATING TOMORROW...BUT CURRENT FORECAST TEMPS ALONG WITH /RECORD TEMPERATURES/ WORDING IN THE ZONES LOOKS GOOD AND NO CHANGES PLANNED. WINDY IN THE MOUNTAINS AND ADJACENT PLAINS WILL WARRANT RED FLAG WARNING TOMORROW FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. ELSEWHERE...THE LATEST SPC DAY 2 OUTLOOK HAS OUR FAR EASTERN ZONES IN THE GENERAL THUNDERSTORM AREA. HAVE OPTED NOT TO ADD MENTION OF CONVECTION YET WITH WARM MID-LAYER TEMPS PRESENT. CURRENT WEDNESDAY MAX TEMPS LOOK A LITTLE LOW AND WE HAVE NUDGED WEDNESDAY/S TEMPS UPWARD A CATEGORY ACROSS THE CWA. MODELS DO SHOW A DECREASE IN 1000-500MB THICKNESSES...BUT WESTERLY DOWNSLOPE LOW-LEVEL WINDS AND DRY ATMOSPHERE SHOUD JUST ABOUT OFFSET LOWER THICKNESSES. COLD FRONT WILL BE WORKING INTO THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND CURRENTLY ADVERTISED COOLER TEMPS FOR THURSDAY AND INTO FRIDAY LOOK FINE. LEE- SIDE TROUGH BECOMES ESTABLISHED BY FRIDAY AFTERNOON AS UPPER HEIGHTS BEGIN TO RISE. BACK TO WARMER TEMPS FOR THE WEEKEND AND EARLY NEXT WEEK. MAF 63/99/65/93 0000 LSA 60/96/60/90 0000 6R6 68/100/68/95 0000 MRF 55/94/55/89 0000 CNM 61/101/60/95 0000 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Apr 29, 2:00 PM CDT, 5 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT MON APR 29 2002 .SYNOPSIS... A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE BIG COUNTRY ON TUESDAY. .WEATHER THREATS... FIRE WEATHER... UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO ON TUESDAY. THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON LINE. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON. COBB
Special weather statement, Apr 29, 3:00 PM CDT, 4 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT MON APR 29 2002 .SYNOPSIS... A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE BIG COUNTRY ON TUESDAY. .WEATHER THREATS... FIRE WEATHER... UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO ON TUESDAY. THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON LINE. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 28 min |
| Apr 29, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 64 min |
| Apr 29, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.